At its late September meeting, the Pediatric Advisory Committee (PAC) to the US Food and Drug Administration (FDA) said it’s time to remind healthcare professionals that Singulair (montelukast) may have adverse effects on mental and behavioral functions.
The 13-member committee called for clarifications on labels and for a new letter to providers, even though the association to such conditions has not been proven, warnings are on the labels, and a letter has gone out previously.
Montelukast is used most often in association with diagnoses of asthma and allergies in children, according to the FDA.
The FDA’s “Pediatric Postmarketing Pharmacovigilance and Drug Utilization Review,” made available for the meeting, said, “Safety concerns have been raised and addressed by the FDA in the past regarding the increased risk of neuropsychiatric adverse events, including suicide and suicide attempts with the use of montelukast. However, there continues to be a lack of well-designed epidemiologic studies that can lead to the quantification of the suicide/suicide attempt risk level among patients using montelukast.”
Concerns with montelukast
Over about 18 months ending in September 2013, almost 9 million patients received dispensed prescriptions for the drug from outpatient retail pharmacies. Thirty-eight percent of those patients were aged 16 years or younger, according to the FDA’s review.
The agency said its Adverse Event Reporting System found 140 pediatric serious cases for montelukast, including 4 deaths, during that same time frame ending in September 2013, and neuropsychiatric events were reported for the majority of those cases.
The public testimony phase of the meeting heard from Jan Gilpin, a member of the group Parents United for Pharmaceutical Safety and Accountability, formed in 2009 over concerns that children had developed mental and development issues while on montelukast. Her group and similar ones have hundreds of members, she said. Years ago, she testified, her son developed crippling anxiety while taking the drug and said he wished that he were dead.
Committee members noted that although some of the reports the FDA had gathered indicated relatively acute onset of problems in children, the rates for those conditions are also higher in all children with chronic medical problems including asthma.